Reactive Gastritis?

Hi, I went to see the gastro consultant last week following my colonoscopy and gastroscopy in august. She said all the results and biopsies where completely normal and show conclusively that I do not have any absorption issues or pernicious anaemia.

I got a copy of the pathology report and had a look at it over the weekend. One of the biopsies came back showing "reactive gastritis". She didn't mention this to me. Can anyone explain what this is, would it cause low B12 and low iron (i.e. absorption issues) and is it significant? Also, can a colonoscopy / gastroscopy definitely rule out all absorption issues and pernicious anaemia? Thanks.

10 Replies

oldestnewest
  • I had a colonoscopy following a diagnosis of severe iron deficiency anaemia. They said I had gastritis and duodenitis, which is just inflammation of the stomach lining, in your case I would assume reactive means as a result of something in your gut, or a medication. Mine was thought to be as a result of taking Naproxen anti inflammatories for arthritis, but they weren't certain. It can cause internal bleeding if severe enough, which would lead to low iron levels. Not sure about absorption of B12.

    I have been taking ferrous sulfate for several months for the iron deficiency, but will have to see when I stop whether I stay ok or it goes down again.

  • Thanks for your reply - I haven't taken any medication though, so not sure what it's in "reaction" to! I wish I'd seen the report before I saw the consultant and could have asked, but wasn't given it until the end. Good luck with your iron levels....

  • Can you ask your GP about the possible causes. It is difficult when they don't explain properly. It may be some kind of food you react to, or other bugs in your gut. The consultant was presumably not worried, but they don't seem to realise that you will worry. It took a while before I was told about the gastritis. They made assumptions that it was the Naproxen, even though I only took 1 a day and an antacid before it. Often they just don't know. It's worth asking though.

  • And the irony is that taking ant acids prevent absorption in the stomach and lead to anaemia etc ! The circle is complete !

  • How true, You would think someone might come up with an anti inflammatory that doesn't cause stomach bleeds, and therefore take away the need for antacids.

  • They did come up with NSAIDs that don't cause gut problems. They're called COX-2 inhibitors. The most famous one is Vioxx. You may recognise the name because it achieved infamy when it was found to cause heart attacks. That put the kibosh on all COX-2 drugs.

  • I did see something about them when trawling the internet, but couldn't see any info re current usage. That would be why.

  • Reactive gastritis is also known as chemical gastropathy. A biopsy should differentiate between gastric atrophy (what causes PA) and reactive gastropathy.

    Reactive gastropathy can be caused by various things - most commonly alcohol, NSAIDs and Helicobacter pylori infection. The latter has been associated with B12 deficiency. But the gastroscopy would have shown an infection.

  • may also be links between NSAIDs and B12 deficiency

    ncbi.nlm.nih.gov/pubmed/154...

  • Thank you all for your very helpful replies. The pathology report said there was no evidence of H,pylori or atrophy. I also don't take NSAIDs (find they upset my stomach!) And barely drink any alcohol - I hadn't had any alcohol at all for almost a month before the procedures, and before then it was barely any.

    Can a colonoscopy and gastroscopy definitely rule out PA and absorption issues?

You may also like...